The FDA is investigating a popular pet treat that's been linked to hundreds of dog deaths.
Some manufacturers are voluntarily recalling their treats until investigators get to the bottom of the problem.
"The most severe symptoms are vomiting and diarrhea, but the real underlying problem causing the problem is kidney disease," said Diane Levitan, VMD, Veterinary Internal Medicine Specialist.
The Food and Drug Administration linked pet jerky treat products, most of which were made in China, to 580 deaths and more than 3,600 illnesses in dogs since 2007.
But it's not just attacking man's best friend, at least 10 cats have also fallen ill.
The FDA says more than 1,200 samples have been tested since 2011, looking for things like "pesticides and "salmonella."
"They have to not only narrow it down, to which product, but then which ingredient... And then to see who many different products that one ingredient is in," said Renee Smith, Veterinarian.
Investigators claim to be meeting "with regulators in China to share its findings" but experts are still stumped as to what's making the animals sick.
In a last-ditch effort, the FDA sent a letter to veterinarians around the nation Tuesday requesting a "urine sample" and "blood work" from ill pets who consumed jerky pet treats.
"It's very important to educate veterinarians so that we can educate our clients. And stopping them from eating the treats could reverse any damage that's been done," said Saundra McKenzie, dog owner.
Nestle Purina, Canyon Creek, and Corp's Milo's are voluntarily recalling their products while the FDA investigates.
"If it's unhealthy and they're warning you against it, then no you shouldn't be giving it to them," added McKenzie.
Since the FDA unleashed inspectors, they found one firm in China "used falsified receiving documents" for the jerky ingredient "glycerin."
Since then, Chinese authorities seized their products and suspended exports, in hopes they'll find what's killing our four-legged friends.
But so far, there is no evidence that the ingredient "glycerin" is the cause.